A look at Mr. A’s extended history may provide clues to his persistent anabolic steroid abuse problem. He had displayed prominent symptoms of conduct disorder as a child. He had been truant from school, had occasionally run away from home, and had been involved in several misdemeanors. While in high school, he typically drank 10 to 12 beers over a weekend and had experimented with hallucinogenic mushrooms and 3,4-methylenedioxymethamphetamine (‘ecstasy’).
He started weightlifting while in high school and by age 17 was visiting the gym every day. He began college on a football scholarship but dropped out after 1 year. Starting in his early 20s, he competed in several bodybuilding contests.
Despite his impressive muscularity, Mr. A was anxious about his body appearance. He often would not take off his shirt—even when at the beach or a swimming pool—for fear that he would appear too small. He sometimes wore heavy sweatpants in the sweltering heat to conceal his legs. He also admitted spending as much as 2 hours a day examining himself in the mirror. ‘Sometimes when I get a bad (look at) myself, I will refuse to go out for the rest of the day,’ he said.
Mr. A has had a succession of girlfriends, but his rigid commitment to diet and exercise invariably ended these relationships.
At this point, would you first address Mr. A’s apparent substance use problem or the underlying body dysmorphic symptoms?
Dr. Carter’s and Pope’s observations
Two comorbidities noted here—substance abuse and body dysmorphic disorder—are common among anabolic steroid abusers. Addressing these problems, especially the body dysmorphic disorder, may sometimes help patients who are unwilling to address their steroid use directly. Body dysmorphic disorder may respond to selective serotonin reuptake inhibitors7 and cognitive-behavioral therapy.8
Anabolic steroids are not associated with immediate intoxicating effects, and ICD-10 categorizes them as substances not associated with dependence. After prolonged use at high doses, however, anabolic steroids are often associated with euphoria. Researchers also have found that some steroid abusers do meet DSM-IV criteria for substance dependence.6
Beyond the direct psychotropic effects of anabolic steroids, the depressive symptoms commonly seen during their withdrawal may perpetuate the dependence, as was the case with Mr. A. Most depressive symptoms that follow steroid cessation do not require drug therapy,3 but Mr. A developed severe and persistent depressive symptoms, complicated by panic disorder and body image concerns at a level diagnostic of body dysmorphic disorder. Such body image concerns often precipitate relapse into steroid use.
Conclusion: Another setback
As of this writing, Mr. A is again lost to follow-up. After taking fluoxetine and keeping monthly appointments for about 6 months, he failed to arrive for a visit and did not set another appointment. The patient may have once again stopped medication and embarked on yet another cycle of anabolic steroid use. If this is so, we can only hope that he returns to treatment before it is too late.
- Lukas SE. Steroids. Hillside, NJ: Enslow Publishers, 1994.
Drug brand names
- Fluoxetine • Prozac
- Nandrolone decanoate • Deca-Durabolin
- Oxymetholone • Anadrol
- Stanozolol • Winstrol
Dr. Carter reports that he receives research/grant support from or is a consultant to Eli Lilly and Co., Pfizer Inc., and Ortho-McNeil Pharmaceutical.
Dr. Pope reports no financial relationship with any company whose products are mentioned in this article, or with manufacturers of competing products.